Kansas, 2025

Tornadoes and Hail in Kansas, August 3, 2025

August 3, 2025 · NWS GLD · 23 events in 6 counties and zones

A pair of supercells developed across northwest Kansas and led to many reports of hail as large as baseballs near Sharon Springs and Grainfield, damaging winds and a couple of tornadoes across Greeley county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A pair of supercells developed across northwest Kansas and led to many reports of hail as large as baseballs near Sharon Springs and Grainfield, damaging winds and a couple of tornadoes across Greeley county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 11:23 AM MST, 1 hour 57 minutes earlier. Its key messages:

  • Isolated to widely scattered severe storms are forecast to develop along and south of Highway 36 this afternoon. Large to very large hail and damaging winds will be the main hazards.
  • Isolated strong to severe storms still remain possible Monday and Tuesday with hail the main threat at this time.
  • Gradual warm up through the week with generally drier conditions.
Area forecast discussion, Aug 3, 11:23 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1223 PM MDT Sun Aug 3 2025

.KEY MESSAGES...

- Isolated to widely scattered severe storms are forecast to
  develop along and south of Highway 36 this afternoon. Large
  to very large hail and damaging winds will be the main
  hazards.

- Isolated strong to severe storms still remain possible Monday
  and Tuesday with hail the main threat at this time.

- Gradual warm up through the week with generally drier
  conditions.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1222 PM MDT Sun Aug 3 2025

This afternoon and evening, a broad area of low pressure is forecast
to remain situated across the area in roughly a southwest to
northeast orientation. With this, the winds should remain from the
north for Eastern Colorado and areas near the Tri-State border while
winds across the rest of the area are east and south. With this, a
surface convergence boundary should set up around I-70 and help
develop some storms this afternoon around 2pm. That being said, it
looks like a low to mid-level boundary is sliding south around
Southwestern Nebraska. Satellite imagery shows a line of clouds
moving south in this area with surface observations keeping winds
from the south. Radar is showing showers and storms developing along
this. While they currently aren't long live or strong, this line
could interfere with the forecast.

The current forecast is for the instability to increase across the
area as the day goes on, allowing a few strong to severe storms to
develop along the surface low convergence zone. With CAPE around
3000 J/KG and mid level lapse rates around 8 C/km, large to very
large hail is the main threat. The main hindrance for hail looks to
be effective shear around 30 kts, which would favor pulsing or
clustering storms. Wind gusts around 60 to 70 mph are also possible
as storms lower back down. As mentioned above, will be watching that
northern convergence zone as it may be able to fire up additional
storms for northern portions of the area, similar to what it is
doing around the noon hour. The hazards would be the same with these
storms.

For the evening, any initial storms that form this afternoon should
either dissipate (due to low shear) or move south out of the area.
We will then need to watch for storms from the northwest that are
forecast to develop along the higher terrain. That being said,
instability is forecast to lower around sunrise and effective shear
remain low which should cause most to dissipate before they reach
the area. That being said, storm outflows might allow for additional
development and help keep the wind threat going through the evening
and early overnight hours.

Overall storm coverage should remain isolated to scattered due to
weak forcing. Greater coverage is more likely if multiple outflow
boundaries begin to move across the area.

Late tonight, any lingering storms should dissipate and allow for
mostly clear skies across the area. However, some low clouds and fog
could develop across the eastern half of the area as higher pressure
remains to the east, keeping winds generally from the east. With the
slight upslope flow and forecast moisture advection, it could be
another dreary morning for the eastern half of the area.

Tomorrow, the upper ridge over the southwest is forecast to begin
slowly expand towards the Plains and amplifying. With it, the area
is forecast to be a bit warmer around 90 along with mostly sunny
skies. Winds are forecast to become stronger as a low develops along
the Front Range with the higher surface pressure east of the area.
Speeds could reach 15 to 30 mph with gusts to 40 mph, especially for
western portions of the area.

There is another chance for storms during the afternoon and evening
hours, though the chances are a little more conditional. It will
depend on if storms can form along the higher terrain, or if a
subtle convergence boundary can form along the edge of the low
pressure. If storms form, they would have the same potential hazards
as today. The current forecast continue to favor more isolated
storms, especially with some upper subsidence trying to setup over
the area. Any storms that form should end before midnight.

Tomorrow night, skies are forecast to slowly clear with low
temperatures dropping towards the lower 60s. Winds are forecast to
maybe be a little lower, but remain around 10 to 20 mph with the
pressure gradient remaining fairly tight.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 1222 PM MDT Sun Aug 3 2025

Tuesday-Thursday, the upper ridge over the southwest is forecast to
expand more into the South-Central High Plains and over the area.
With the expanding ridge, temperatures are forecast to warm above
average again into the mid-upper 90s and 100s. The hottest day is
currently forecast to be Thursday, with the possibility of heat
index values reaching the 100s. Will keep an eye out for the
potential for heat advisory criteria. Storm chances linger, but
should be fairly low due to the broad upper subsidence. That being
said, the area is forecast to be on the upper part of the ridge,
which means shortwaves could influence the area during the
afternoon/evening hours and provide some forcing for greater storm
development. Finally, the other conditions to keep an eye on is the
potential for some critical fire weather conditions. As we get
warmer and drier, there is the possibility that wind gusts could
reach 30 mph while RH is dropping into the teens (mainly for
counties along the Colorado border).

Friday-Sunday, the upper ridge is forecast to be flattened and
retreat more to the southwest as some upper troughs try and swing
through the Northern Plains. If the troughs don't move in fast
enough, Friday could be another day with temperatures and heat index
values in the 100s. Otherwise, temperatures should cool back to the
80s and 90s, with increased chances for storms due to the additional
forcing moving through the area.

Severe weather will remain possible through the week. Severe chances
should also be higher this upcoming weekend with the potential
systems sweeping through the Plains.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1103 AM MDT Sun Aug 3 2025

For KGLD... VFR conditions are forecast through the period. The
main concern is for the possibility of storms forming over/near
the terminal between 20-23Z. If these storms form, they may
become severe with large to very large hail as the main threat.
After 00Z, the chances for storms drop off and winds should
stabilize form the south around 10 kts or less. There is a 10%
chance that enough moisture shifts east to give some low
ceilings around 1000ft around 12Z.

For KMCK... VFR conditions are forecast for most of the period.
There could be some nearby showers and storms for the first two
hours, though recent radar scans around 17Z had everything
lowering and shifting east. For the afternoon and evening, there
are chances for storms, but chances are generally below 20% with
no clear time when storms would try and move over the terminal.
Generally, storms would come from the north if they did move
over. Otherwise, conditions may reach IFR levels between 09-17Z
depending on how much moisture can remain in the area. Be alert
for ceilings around 500-1000ft, and visibility around 3SM. If
drier air can mix in from the west, then conditions will remain
VFR instead.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...KAK
AVIATION...KAK
Hazardous weather outlook, Aug 3, 11:48 AM MST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1248 PM MDT Sun Aug 3 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1248 PM MDT Sun Aug 3 2025 /148 PM CDT Sun Aug 3 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated to widely scattered severe storms are possible south of
Highway 36 after 2pm today. Any storm that develops will have the
capability to produce large to very large hail, damaging winds and
localized blowing dust resulting in visibilities less than one mile.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated strong to severe storms are possible again Monday and
Tuesday with large hail and damaging winds the primary hazards at
this time. The favored time for storm activity looks to be from 2 PM
MT to 9 PM MT.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather or reduced visibility in blowing dust
is appreciated!

In the hours before

Special weather statement, Aug 3, 1:01 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
201 PM MDT Sun Aug 3 2025

KSZ013-027-032030-
Wallace KS-Sherman KS-
201 PM MDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WALLACE AND
SOUTHEASTERN SHERMAN COUNTIES THROUGH 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Goodland, moving southeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern
Wallace and southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3930 10183 3930 10156 3907 10148 3907 10182
TIME...MOT...LOC 2001Z 336DEG 17KT 3922 10169

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KAK

The radar

The Goodland radar (KGLD), 13 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Sherman

When
August 3, 1:20 PM MST to 1:40 PM MST
Where
Sherman County, 6.72 mi SE of Caruso
Measured
1.75 in hail
Reported by
Public
Coordinates
39.250, -101.708

Up to golf ball sized hail reported for 20 minutes. 0.55 inches of rainfall accompanied the thunderstorm.

Hail, Sherman

When
August 3, 1:27 PM MST
Where
Sherman County, 9.6 mi S of Caruso
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.192, -101.762

The hail was reported via Social Media.

Hail, Sheridan

When
August 3, 2:55 PM CST to 3:05 PM CST
Where
Sheridan County, 5 mi SE of Seguin
Measured
1 in hail
Reported by
Public
Coordinates
39.285, -100.506

The public reported quarter size hail.

Hail, Gove

When
August 3, 3:20 PM CST
Where
Gove County, 0.69 mi S of Grainfield
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
39.110, -100.470

Photo showing a hailstone around 2 inches in diameter. Additional photos show the back window of a vehicle on I-70 near Grainfield was obliterated by the hail, and the front windshield of the same vehicle was smashed.

Hail, Gove

When
August 3, 3:20 PM CST
Where
Gove County, 1.28 mi WSW of Grainfield
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
39.110, -100.490

Wind-driven baseball-sized hail damaged vehicles along I-70, including the destruction of windshields. Report was relayed by broadcast media.

Hail, Wallace

When
August 3, 2:25 PM MST to 2:30 PM MST
Where
Wallace County, 1.75 mi NW of Sharon Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
38.900, -101.750

Quarter to ping pong sized hail reported via social media from in the town of Sharon Springs and just south of town.

Hail, Wallace

When
August 3, 2:25 PM MST to 2:30 PM MST
Where
Wallace County, 1.36 mi WNW of Sharon Spgs
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.890, -101.752

Image of hailstones larger than half dollars from Sharon Springs from social media.

Hail, Gove

When
August 3, 3:35 PM CST
Where
Gove County, 4.07 mi SSE of Grinnell
Measured
2.75 in hail
Reported by
Social Media
Coordinates
39.080, -100.590

Social media report of hail ranging from golf ball to baseball in size.

Thunderstorm Wind, Gove

When
August 3, 3:39 PM CST
Where
Gove County, 9.81 mi S of Grinnell
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.990, -100.660

Tree damage in the form of a few larger limbs being knocked down occurred on County Road U, between County Roads 26 and 30.

Hail, Wallace

When
August 3, 2:48 PM MST
Where
Wallace County, 4.87 mi S of Sharon Spgs Arpt
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.780, -101.740

Spotter reported hail generally around quarters in size, but with a few baseball sized hailstones as well.

Hail, Wallace

When
August 3, 2:48 PM MST
Where
Wallace County, 4.15 mi S of Sharon Spgs Arpt
Measured
2.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
38.790, -101.750

Various hail sizes noted in multiple photos with largest being baseball size. Some damage also occurred to travel trailer and a barn.

Thunderstorm Wind, Gove

When
August 3, 3:51 PM CST
Where
Gove County, 6.52 mi WNW of Gove
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.990, -100.590

Ambient weather station named My Weather Station reported the wind gust.

Hail, Gove

When
August 3, 3:55 PM CST
Where
Gove County, 4.88 mi W of Gove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -100.570

Spotter reported quarter sized hail. Lots of hail falling.

Hail, Gove

When
August 3, 4:01 PM CST
Where
Gove County, 0.75 mi NW of Gove
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.959, -100.488

Dime to penny size hail was reported by the emergency manager.

Hail, Greeley

When
August 3, 3:06 PM MST
Where
Greeley County, 9.81 mi N of Horace
Measured
1.25 in hail
Reported by
Public
Coordinates
38.620, -101.750

Hailed along the highway, estimated at half dollar size.

Hail, Logan

When
August 3, 4:08 PM CST
Where
Logan County, 4.95 mi SSW of Oakley Muni Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.050, -100.840

Dime to penny size hail was reported by emergency manager.

Hail, Logan

When
August 3, 4:10 PM CST
Where
Logan County, 7.09 mi SSW of Oakley Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -100.850

Quarter sized hail and 2.10 inches of rainfall.

Hail, Logan

When
August 3, 4:13 PM CST
Where
Logan County, 7.77 mi SSW of Oakley Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.010, -100.850

Emergency Manager relayed report that law enforcement had golf ball sized hail 8 miles south of Oakley.

Tornado, Greeley

When
August 3, 3:22 PM MST to 3:23 PM MST
Where
Greeley County, 3.62 mi NNW of Horace to 3.59 mi NNW of Horace
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
911 Call Center
Coordinates
38.530, -101.800

Report from dispatch of a tornado that touched the ground and went back up quickly. It was not ongoing as of the report.

Hail, Greeley

When
August 3, 3:26 PM MST
Where
Greeley County, 3.51 mi NW of Horace
Measured
2 in hail
Reported by
Public
Coordinates
38.520, -101.820

Photos provided showing hail next to ruler up to 2 inches in size.

Hail, Greeley

When
August 3, 3:32 PM MST
Where
Greeley County, Tribune
Measured
1.75 in hail
Reported by
Public
Coordinates
38.470, -101.750

Various hail sizes noted with the largest being up to golf ball sized.

Thunderstorm Wind, Greeley

When
August 3, 3:33 PM MST
Where
Greeley County, 0.69 mi S of Horace
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.470, -101.780

Kansas mesonet site KS-Tribune measured 61 mph wind gust.

Tornado, Greeley

When
August 3, 3:44 PM MST to 3:46 PM MST
Where
Greeley County, 10.41 mi SW of Tribune Arpt to 11.12 mi SW of Tribune Arpt
Rating
EFU
Path length
0.79 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.340, -101.882

Multiple reports from chasers of a tornado that tracked near CR Z and CR 9 intersection. Further supported by livestream. Did not look to be ongoing after a minute or two.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280289, 1280287, 1280291, 1281203, 1281205, 1280292, 1281228, 1281206, 1281294, 1281229, 1281230, 1281211, 1281210, 1281209, 1281231, 1281234, 1281232, 1281233, 1281235, 1281236, 1281238, 1281237, 1281239.